Texas, 2013

Hail in Texas, February 12, 2013

February 12, 2013 · NWS SJT · 2 events in 1 county or zone

An upper level low moved across the area, resulting in scattered showers and thunderstorms. A few of these storms became strong and produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level low moved across the area, resulting in scattered showers and thunderstorms. A few of these storms became strong and produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 11, 11:51 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 11, 11:51 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1151 PM CST MON FEB 11 2013

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
ELEVATED CONVECTION IS DEVELOPING/INCREASING IN COVERAGE ACROSS
WEST CENTRAL TEXAS. LATEST RADAR TRENDS AND SHORT-RANGE MODEL
DATA INDICATE THAT THE GREATEST COVERAGE WILL BE ACROSS THE BIG
COUNTRY AND NORTHERN CONCHO VALLEY DURING THE OVERNIGHT HOURS.
CARRYING A TSRA GROUP AT KABI...WITH A VCSH MENTION AT KSJT AND
KBBD. BRIEF HEAVY RAIN IS POSSIBLE...AND A FEW OF THE STRONGEST
STORMS MAY CONTAIN SMALL HAIL. WITH ONGOING LOW-LEVEL MOIST
ADVECTION...CLOUD CEILINGS WILL CONTINUE TO DECREASE OVERNIGHT.
HAVE TRENDED CLOSER TO MODEL GUIDANCE WITH THE 06Z TAF PACKAGE.
IFR CEILINGS ARE EXPECTED OVERNIGHT AT ALL SITES EXCEPT KSJT...
WHERE CEILING SHOULD STAY ABOVE 1K FT. WINDS WILL BE EAST-
SOUTHEAST AT 9-12 KT THROUGH EARLY TUESDAY MORNING. A DRY AIR
SURGE FROM THE WEST WILL OVERSPREAD WEST CENTRAL TEXAS TUESDAY
MORNING. WITH THE ONSET OF WEST WINDS...SKIES WILL CLEAR OUT
QUICKLY WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE DAY.
GUSTY WEST WINDS WILL OCCUR DURING THE LATE MORNING AND AFTERNOON
HOURS AT ALL TAF SITES EXCEPT KABI...WHERE A COLD FRONT WILL
ARRIVE BY 21Z. THE COLD FRONT WILL PUSH SOUTH ACROSS WEST CENTRAL
TEXAS DURING THE AFTERNOON AND EVENING HOURS. GUSTY WEST WINDS
WILL SHIFT TO NORTH- NORTHWEST WITH PASSAGE OF THIS FRONT. WIND
SPEEDS WILL DECREASE DURING THE FINAL HOURS OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1106 PM CST MON FEB 11 2013/

UPDATE...

NEW MODEL DATA HAS ARRIVED...AND NUMEROUS THUNDERSTORMS ACROSS THE
BIG COUNTY FOR THE REMAINDER OF TONIGHT DOES NOT LOOK AS
PROMISING. THE LATEST MESOSCALE DATA FROM THE STORM PREDICTION
CENTER DO INDICATE MID-LEVEL CAPES HAVE INCREASE ACROSS AT LEAST
SOME OF OUR WESTERN COUNTIES DURING THE LAST COUPLE HOURS.
THUS...I STILL EXPECT THUNDERSTORM TONIGHT. THE LATEST RUC AND
NAM MODEL DATA CONTINUE TO INDICATE THE BEST POTENTIAL FOR SHOWERS
AND THUNDERSTORMS WILL BE ACROSS MAINLY OUR BIG COUNTRY COUNTIES
TONIGHT. SO...I DID MAINTAIN THE HIGHEST POPS THERE FOR THE
REMAINDER OF TONIGHT. HOWEVER...I DID REDUCE THUNDERSTORM COVERAGE
FROM NUMEROUS TO SCATTERED. ELSEWHERE TONIGHT...ISOLATED
THUNDERSTORMS LOOK REASONABLE. ALSO...THE LATEST SATELLITE DATA
INDICATE LOW CLOUDS AND HIGHER CLOUDS ARE COMBINING TO PRODUCE
CLOUDY SKIES ACROSS ALL OF WEST CENTRAL TEXAS AT THIS TIME. SO...I
ALSO ADJUSTED SKY CONDITIONS TO REFLECT CLOUDY SKIES FOR THE
REMAINDER OF TONIGHT. ALL ELSE FOR THE REMAINDER OF TONIGHT LOOKS
GOOD. RECENT ZONE AND OTHER PRODUCTS REFLECT THESE CHANGES.

HUBER

PREV DISCUSSION... /ISSUED 603 PM CST MON FEB 11 2013/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
A DEGRADATION OF CONDITIONS IS EXPECTED TONIGHT ACROSS WEST CENTRAL
TEXAS...AS LOW-LEVEL MOISTURE INCREASES SUBSTANTIALLY AND CLOUD
CEILINGS DECREASE. WITH SOME UNCERTAINTY ON HOW LOW THE CEILINGS
AND VISIBILITIES WILL BE...TAKING A CONSERVATIVE APPROACH AT THIS TIME.
CURRENTLY THIS EVENING...CLOUD CEILINGS ARE ABOVE 3K FT AT ALL TAF
SITES EXCEPT KJCT. EXPECT CEILINGS TO LOWER INTO THE MVFR CATEGORY
BY 06Z AT KABI AND KSJT...AND BETWEEN 00Z AND 06Z AT KBBD AND KSOA.
ELEVATED CONVECTION IS EXPECTED TO DEVELOP BETWEEN 03Z AND 06Z...AND
THEN TO CONTINUE OVERNIGHT. THE GREATER COVERAGE WILL LIKELY BE OVER
THE BIG COUNTRY. CARRYING A -TSRA MENTION AT KABI...AND HAVE INSERTED
VCSH AT KSJT. GOING WITH IFR CONDITIONS LATE TONIGHT AT KABI...WITH
LOW END MVFR CONDITIONS AT KBBD AND KJCT. CARRYING CEILINS IN THE
1500-2000 FT RANGE AT KSOA AND KSJT. A DRY PUNCH FROM THE WEST WILL
OVERSPREAD WEST CENTRAL TEXAS ON TUESDAY MORNING. WITH THE ONSET
OF WEST WINDS...SKIES WILL CLEAR QUICKLY WITH VFR CONDITIONS EXPECTED
THROUGH THE REST OF THE DAY. GUSTY WEST WINDS ARE EXPECTED DURING
THE LATE MORNING AND AFTERNOON HOURS. A COLD FRONT WILL PUSH SOUTH
ACROSS ROUGHLY THE NORTHERN HALF OF WEST CENTRAL TEXAS DURING THE
AFTERNOON...REACHING KABI AROUND 21Z. WINDS WILL SHIFT TO THE
NORTH WITH PASSAGE OF THIS FRONT.

PREV DISCUSSION... /ISSUED 342 PM CST MON FEB 11 2013/

SHORT TERM...
STILL SHOWING SOME LIGHT SHOWERS OVER OUR SOUTHEASTERN COUNTIES
EARLY THIS AFTERNOON ASSOCIATED WITH ON-GOING WEAK ISENTROPIC ASCENT
OVER A FRONTAL BOUNDARY LOCATED SOUTH OF THE FORECAST AREA. THIS
ACTIVITY SHOULD CONTINUE TO WEAKEN THROUGH THE REMAINDER OF THE
AFTERNOON...WILL HOWEVER KEEP SHOWERS AND ISOLATED THUNDERSTORMS
OVER OUR SOUTHEASTERN COUNTIES PRE FIRST PERIOD. AN UPPER LEVEL LOW
OVER THE FOUR CORNERS AREA THIS EVENING WILL MOVE EAST OVER THE RED
RIVER VALLEY BY LATE TOMORROW AFTERNOON... PUSHING A PACIFIC
FRONT/DRYLINE THROUGH THE FORECAST AREA TUESDAY MORNING. IN ADVANCE
OF THIS UPPER LEVEL SYSTEM... MOISTURE ADVECTING NORTH OVER THE
FORECAST AREA TONIGHT WILL SATURATE THE SURFACE TO 850MB LAYER OVER
MOST OF THE CWA AS A LLJ STRENGTHENS OVER THE NORTHERN FORECAST AREA
AFTER MIDNIGHT. LATEST FORECAST SOUNDINGS ARE SHOWING THE BEST
CHANCE OF CONVECTION OVER THE NORTHERN CWA AFTER MIDNIGHT AS UPPER
LEVEL SHEAR AND INSTABILITY INCREASES. THE LATEST 3KM WRF MODEL IS
ALSO HIGHLIGHTING THE BIG COUNTRY AS HAVING THE BEST OPPORTUNITY FOR
RAINFALL. WILL THEREFORE LEAVE THE HIGHER POPS OVER THE NORTHERN CWA
THROUGH THE NIGHT WITH RAINFALL ENDING FROM THE SOUTHWEST TO THE
NORTHEAST FROM DAYBREAK TO AROUND NOON.

WITH CLOUDY SKIES OVERNIGHT...WILL SEE TUESDAY MORNING LOWS
GENERALLY IN THE MID 40S...WARMING INTO THE 50S OVER THE BIG COUNTRY
AND INTO THE 60S OVER THE REMAINDER OF THE FORECAST AREA. SKIES WILL
BE CLEARING FROM THE WEST THROUGH THE DAY ON TUESDAY.

LONG TERM...
VERY FEW CHANGES TO THE EXTENDED FORECAST FOR THE REST OF THE WEEK
AND INTO THE WEEKEND. WITH THE PASSAGE OF THE UPPER LEVEL STORM
SYSTEM TOMORROW...DRY NORTHWEST FLOW ALOFT PREVAILS INTO THE
WEEKEND. WILL CONTINUE TO MONITOR THE PATH OF THE NEXT UPPER LEVEL
TROUGH FOR FRODAY AND SATURDAY...BUT BOTH THE GFS AND THE ECMWF HAVE
CONTINUED THE TREND OF A WEAKER PROGRESSIVE SHORTWAVE PASSING
ACROSS THE AREA...INSTEAD OF THE CLOSED OFF SYSTEM THEY WERE
SHOWING SEVERAL DAYS AGO. WITH THIS WEAKER MORE PROGRESSIVE
SYSTEM...WILL KEEP THE FORECAST DRY FOR NOW.

MODELS HAVE SOME DIFFERENCES WITH THE TIMING OF A COLD FRONT ON
FRIDAY. WILL STICK TO THE ECMWF FOR NOW...SHOWING A LITTLE FASTER
FRONT AND A LITTLE COOLER TEMPERATURES FOR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 44  56  33  59  35 /  70  30   5   0   0
SAN ANGELO 	 45  62  35  62  32 /  40  20   0   0   0
JUNCTION 	 47  64  33  63  30 /  40  20   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 11, 3:29 PM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CST MON FEB 11 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
329 PM CST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THROUGH
THE OVERNIGHT HOURS OVER MOST OF WEST CENTRAL TEXAS...BUT
PRIMARILY OVER THE BIG COUNTRY. THE MAIN THREAT WILL BE DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS TUESDAY
SOUTH OF INTERSTATE 20 DUE TO GUSTY WEST WINDS AND AFTERNOON
RELATIVE HUMIDITIES AROUND 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Feb 12, 1:05 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 AM CST TUE FEB 12 2013

TXZ113-114-127-128-120745-
JONES TX-SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
105 AM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CST FOR
JONES...SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

AT 102 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES SOUTH OF ALBANY...MOVING
NORTHEAST AT 45 MPH. THIS INCLUDES THE CITY OF ABILENE AND
SURROUNDING COMMUNITIES.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 110 AM CST
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 120 AM CST

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3288 9909 3276 9909 3247 9925 3244 9993
      3289 9960
TIME...MOT...LOC 0704Z 237DEG 45KT 3261 9930

DANIELS
Special weather statement, Feb 12, 1:09 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
109 AM CST TUE FEB 12 2013

TXZ054-113-127-120800-
JONES TX-NOLAN TX-TAYLOR TX-
109 AM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CST FOR
JONES...NOLAN AND TAYLOR COUNTIES...

AT 102 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTH OF TRENT...OR ABOUT 17
MILES SOUTHEAST OF SWEETWATER...MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERKEL BY 115 AM CST
  STITH BY 125 AM CST
  HODGES AND TRUBY BY 130 AM CST
  HAWLEY BY 135 AM CST

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3227 10000 3234 10039 3252 10023 3252 10014
      3262 10014 3278 10001 3281 9967
TIME...MOT...LOC 0709Z 234DEG 44KT 3239 10009

DANIELS
Special weather statement, Feb 12, 1:51 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
151 AM CST TUE FEB 12 2013

TXZ099-113-114-120830-
JONES TX-SHACKELFORD TX-THROCKMORTON TX-
151 AM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 AM CST FOR
JONES...SHACKELFORD AND THROCKMORTON COUNTIES...

AT 149 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF NUGENT...OR ABOUT
12 MILES NORTH OF ABILENE...MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BIG COUNTRY BAPTIST ASSEMBLY AND LUEDERS BY 205 AM CST
  MCCARTY LAKE BY 215 AM CST
  ALBANY BY 225 AM CST
  FORT GRIFFIN BY 230 AM CST

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3323 9896 3313 9894 3296 9895 3295 9896
      3295 9909 3271 9909 3252 9976 3287 9977
      3296 9957 3296 9948 3300 9947
TIME...MOT...LOC 0752Z 236DEG 37KT 3264 9968

DANIELS
Special weather statement, Feb 12, 2:17 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 AM CST TUE FEB 12 2013

TXZ098-113-114-120900-
HASKELL TX-JONES TX-SHACKELFORD TX-
217 AM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 AM CST FOR
HASKELL...JONES AND SHACKELFORD COUNTIES...

AT 214 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER ANSON...MOVING NORTHEAST AT 45
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AVOCA AND STAMFORD BY 235 AM CST
  PAINT CREEK BY 250 AM CST

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3312 9978 3294 9944 3268 9991 3283 10012
TIME...MOT...LOC 0818Z 233DEG 37KT 3278 9988

DANIELS
Local storm report, Feb 12, 2:18 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 AM CST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     HAIL             ANSON                   32.76N  99.90W
02/12/2013  E0.88 INCH       JONES              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1300059

JOHNSON

The radar

The Dyess AFB radar (KDYX), 65 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jones

When
February 12, 2:18 AM CST to 2:22 AM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.760, -99.900

Hail, Jones

When
February 12, 2:45 AM CST to 2:49 AM CST
Where
Jones County, Hamlin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.880, -100.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437407, 437408.